Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Mar 13, 2021, 1:57 AM MST for Prowers County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2021, 1:57 AM MST (08:57 UTC)
- Expired
- Mar 13, 2021, 2:30 AM MST
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 143 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993 WWUS85 KPUB 130857 SPSPUB Special Weather Statement National Weather Service Pueblo CO 157 AM MST Sat Mar 13 2021 COZ097-098-130930- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 157 AM MST Sat Mar 13 2021 ...SPECIAL WEATHER STATEMENT... At 157 AM MST, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Lamar, moving north at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lamar and Wiley. LAT...LON 3776 10273 3779 10286 3819 10278 3810 10239 TIME...MOT...LOC 0857Z 198DEG 33KT 3787 10274 $$ KTS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Mar 13, 12:53 AM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 13, 12:53 AM MST, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1253 AM MST Sat Mar 13 2021 .UPDATE... Issued at 1250 AM MST Sat Mar 13 2021 1/4" of ice accumulation has been reported from a spotter located in Black Forest. We decided to start the Winter Storm Warning now over northern El Paso County to incorporate for the dangerous road conditions associated with the ice. Currently, the interstate in northern El Paso do not look iced over, but side roads seem to be more susceptible to icing over. Dangerous travel conditions are ongoing/expected over northern El Paso County. UPDATE Issued at 1057 PM MST Fri Mar 12 2021 A Winter Weather Advisory was issued for the lower elevations of Huerfano and western Las Animas Counties form 1AM to 2PM on Saturday. Convective snow showers are expected to form off of the southern Sangres and the Raton Mesa during the overnight hours. The convective element should cool the column of air enough for snow to reach the surface. HREF members, EPS, and the NAM are in agreement for the precipitant to fall as snow of for a quick 3 to 6 inches to fall during the advisory period. The GFS and the GEFS are indicating a warmer outcome and for the precipitant to be all rain. The Winter Storm Warning for the southern Sangre de Cristos had to be extended to start at 1AM Saturday since the Raton Pass is part of the zone. Confidence is medium due to the cooling needed for snow to occur, but the potential impacts possible made it necessary for the issuance. && .SHORT TERM...(This evening through Saturday) Issued at 355 PM MST Fri Mar 12 2021 ...Freezing Drizzle tonight eastern slopes and adjacent plains...then heavy snow spreads in on Saturday... Forecast area will be under the warm sector of the storm during the short term as the upper low across the Desert Southwest lifts northeastward into south central CO/San Luis Valley area by 00z Sunday. Low clouds have kept temperatures fairly cool this afternoon across the plains with readings struggling to warm in the lower 40s to near 50 down near KTAD. El Paso county area has stayed in the 30s most of the day with some spotty drizzle/freezing drizzle. Precipitation gets a slow start out west tonight as the upper low is still well back to the southwest. Have delayed the onset of pops by around 6 hours and have pushed the beginning time of highlights along the Continental Divide until 12z. Meanwhile, shallow cold moist airmass backs into the eastern mountains overnight with sounding showing potential for freezing drizzle once again. Potential looks greater for this to be more widespread than the past few nights although a quick check of road temperatures still shows readings in the 40s to around 50 so think impacts will be limited to cold elevated surfaces like windshields and perhaps bridges in the mountains. As the upper low lifts to the northeast towards the 4 corners region tonight...WAA/overrunning precipitation expands across the southeast plains with elevated thunderstorms possible after midnight. A few of these could be strong with some small hail the main risk given strong shear aloft. As the very dynamic upper low moves into western CO Saturday morning, precipitation will expand and spread westward into the southeast mountains from mid to late morning and especially during the afternoon hours when mid level winds shift out of an easterly upslope direction up the Arkansas River valley. Could see another potential round of stronger thunderstorms in the afternoon across the far southeast plains with some marginal large hail and damaging wind potential as the line moves quickly eastward into Kansas by late afternoon. There is some uncertainty with how much instability will be present with axis of higher CAPE possibly staying off to the southeast...but with the warm front moving northward there is still some risk for severe thunderstorms lingering through the afternoon. Snow will be the main story though with snow ramping up across the mountains during the morning, and spread into the southeast mountains/adjacent I-25 corridor during the afternoon. There will be some embedded convective elements and a potential for very heavy snowfall rates in the 1-2 inches per hour range during the afternoon across the central mountains, Sangres, Wets, Upper Arkansas River Valley and especially the Pikes Peak region. These areas could see a quick 2 to 6 inches of snow in the afternoon with additional snow falling as the storm moves across and wrap around precipitation affects the area in the later periods. Have made several upgrades to winter storm highlights. (see below) -KT .LONG TERM...(Saturday night through Friday) Issued at 355 PM MST Fri Mar 12 2021 ...A high impact storm system to move across the region through Sunday night... While uncertainty continues on the exact track of this late winter storm system, National Guidance and regional collaboration continue to suggest the more run to run consistent solution of the ECMWF/EPS and Canadian model suites track of the this system remains the best and has been followed for this forecast. With that said, expecting the upper low across the southwestern Colorado/northwestern New Mexico border Sunday afternoon to continue to move east northeast into southeastern Colorado by 12Z Sunday. The expected movement of the system allows for deformation band precipitation to spread across south central and into southeastern Colorado through the early Sunday morning. Precipitation in this band could be heavy at times with snowfall rates of 1 to 2 inches per hour not out of the question. Snow levels between 5000-6000 feet Saturday evening look to fall to around 4000 feet by Sunday morning, with accumulations by Sunday morning of 4 to 8 inches across the higher elevations, 3 to 6 inches in the Pikes Region, and 1 to 4 inches possible across the high mountain valleys through the rest of the southeast plains. Drier air starts to fill in across the far southeast Plains Sunday morning as the vertically stack system slowly meanders east into west central Kansas into Sunday night. Latest models indicate an impressive TROWAL wrapping around this system, with precipitation extending from central Kansas into southwestern Nebraska eastern Wyoming back across northern and central Colorado. This precipitation shield looks to continue to spread across south central and into southeastern Colorado through much of the day Sunday before slowly diminishing from southwest to northeast Sunday night. On the backside of this system, models continue to indicate gusty northerly winds developing across the eastern plains, which will lead to hazardous travel conditions, especially across the Pikes Pike region northward to the Wyoming border. Further south the northerly downslope should help dry out precipitation, especially south of Colorado Springs to Pueblo. Although current winter storm warnings and advisories are in place across much of south central and southeast Colorado, there still remains uncertainty of the track of this cutoff low pressure system which could increase or decrease snow totals and impacts across all of south central and southeast Colorado. Please stay tuned to the latest forecasts and updates to this significant winter storm system. Monday-Friday...Another storm system looks to move across the region in the late Monday night through Wednesday timeframe, however latest models indicate significant differences on its strength and location as it moves across the Rockies. With that said, stayed with NBM which keeps slight and chance pops across the area through this period, with the best pops over and near the higher terrain. Drier and warmer conditions continue to be expected for later part of the week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1033 PM MST Fri Mar 12 2021 At KCOS, LIFR cigs/vis to continue overnight with fog and occasional dz or flurries. Snow increases 10z-12z, with a period of moderate to heavy snow likely until 19z-21z, keeping cigs/vis LIFR. After 21z, snow lessens in intensity as brief dry slot moves overhead, with some minor improvement to IFR for several hrs into the evening. Steadier snow and north winds then appear Sat night after 06z and continue through the day on Sun. At KPUB, IFR overnight with fog and occasional drizzle. Precip becomes heavier 10z-12z, with mainly snow through the morning before becoming a rain/snow mix after 18z-19z as precip intensity decreases. After 19z, prevailing conditions will improve to MVFR, although occasional rain/snow showers through the afternoon and evening may produce some brief periods of IFR. At KALS, VFR overnight, then occasional snow showers through the day on Saturday. Prevailing conditions will remain generally VFR through the day, with periods of MVFR or brief IFR vis under any heavier snow showers. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 5 AM MST early this morning to 6 AM MDT Monday for COZ058>063-072-073-076-079>082. Winter Storm Warning from 5 AM MST early this morning to midnight MDT Sunday night for COZ077-078-083-085. Winter Storm Warning until 6 AM MDT Monday for COZ074-075. Winter Weather Advisory from 5 AM MST early this morning to 6 AM MDT Monday for COZ066-068. Winter Weather Advisory until 2 PM MST this afternoon for COZ087- 088. Winter Storm Warning until 6 AM MDT Monday for COZ084. && UPDATE...SKELLY SHORT TERM...KT LONG TERM...MW AVIATION...PETERSEN
Hazardous weather outlook, Mar 12, 5:45 AM MST, 20 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 545 AM MST Fri Mar 12 2021 COZ058>089-093>099-131245- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 545 AM MST Fri Mar 12 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered rain and snow will be possible across the area today. Snow will begin over the mountains this afternoon while rain showers and thunderstorms will be possible over the far eastern plains. As the storm system approaches the area tonight, the precipitation will increase, leading to potentially convective thunderstorms over the plains and increased snow over the I-25 corridor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A major winter storm will continue to effect the Pikes Peak region through early Monday. The highest impacts will be felt across the Pikes Peak region where heavy snow is expected. The heaviest snow and the strongest winds will occur across Teller county and northern El Paso county Saturday night and Sunday. One to two feet of snow will be possible, with locally higher amounts. Across the Colorado Springs region, there will likely be a strong gradient on snowfall across the city, with the heaviest amounts to the immediate north and west side of town. Travel in the Pikes Peak region will be difficult at best, and may become impossible Saturday night into Sunday night. Heavy snow will also occur in the mountains through Monday, especially the central mountains and southern mountains. Thunderstorms will be possible all areas on Saturday and possibly on Sunday. Some strong to severe storms could occur on the far eastern plains Saturday. These strong to severe storms may occur in the morning. Along the southern I-25 corridor, snow accumulations are still uncertain. at this time it looks like 2 to 4 inches could occur. Widespread rain will be possible over the eastern plains generally east of a line from La Junta to Kim. A half inch to one inch of rain is possible. Another winter weather system will be possible on Tuesday and Tuesday night. This storm could bring more widespread snow to the plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the mountains and eastern plains today and tonight. GARBEROGLIO/34
In the hours before
Local storm report, Mar 13, 12:55 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1255 AM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FREEZING RAIN 3 NW BLACK FOREST 39.05N 104.74W
03/13/2021 M0.25 INCH EL PASO CO TRAINED SPOTTER
1/4 INCH OF ICING ON SURFACES DUE TO
FREEZING DRIZZLE AND FOG. PAVED SURFACES
REPORTED AS ICY.
&&Special weather statement, Mar 13, 1:57 AM MST, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 157 AM MST Sat Mar 13 2021 COZ097-098-130930- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 157 AM MST Sat Mar 13 2021 ...SPECIAL WEATHER STATEMENT... At 157 AM MST, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Lamar, moving north at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lamar and Wiley. LAT...LON 3776 10273 3779 10286 3819 10278 3810 10239 TIME...MOT...LOC 0857Z 198DEG 33KT 3787 10274 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:59 AM MST | Special Weather Statement | PUB | Prowers | 31 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.